Alert archive / Vermont / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Burlington, VT

August 21, 2011Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 21, 2011, 7:01 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 7:01 PM EDT (23:01 UTC)
Expired
Aug 21, 2011, 7:30 PM EDT
In force
29 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 129 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS51 KBTV 212301
SVRBTV
VTC021-027-212330-
/O.NEW.KBTV.SV.W.0097.110821T2301Z-110821T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
701 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
  SOUTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT...

* UNTIL 730 PM EDT.

* AT 656 PM EDT A SEVERE THUNDERSTORM WAS NEAR ATHENS...MOVING EAST 
  AT 35 MPH. GOLF BALL SIZE HAIL AND DAMAGING WINDS HAVE BEEN 
  REPORTED WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WILGUS STATE PARK...WINDSOR...AND NORTH HARTLAND.

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE
THUNDERSTORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

&&

LAT...LON 4340 7280 4354 7263 4361 7233 4360 7233
      4358 7237 4354 7237 4353 7239 4348 7237
      4337 7241 4336 7238 4334 7240 4328 7240
TIME...MOT...LOC 2300Z 265DEG 31KT 4314 7252

$$
1 follow-up statement
032 
WWUS51 KBTV 212334
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
734 PM EDT SUN AUG 21 2011

VTC021-027-212345-
/O.EXP.KBTV.SV.W.0097.000000T0000Z-110821T2330Z/
WINDSOR VT-RUTLAND VT-
734 PM EDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUTLAND AND
SOUTHERN WINDSOR COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM WARNING
TO EXPIRE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4340 7280 4354 7263 4361 7233 4360 7233
      4358 7237 4354 7237 4353 7239 4348 7237
      4337 7241 4336 7238 4334 7240 4328 7240
TIME...MOT...LOC 2301Z 265DEG 31KT 4314 7251

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:48 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 3:48 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT SUN AUG 21 2011

.SYNOPSIS...
ACTIVE WEATHER WILL CONTINUE LATE THIS AFTERNOON INTO THE FIRST
PART OF TONIGHT AS A STRONG COLD FRONT MOVES INTO THE NORTH
COUNTRY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AND SOME OF
THE STORMS COULD BE STRONG TO SEVERE. EXPECT SCATTERED SHOWERS
LATER TONIGHT AND MONDAY ALONG WITH COOLER WEATHER. DRY WEATHER
AND A WARMING TREND WILL BEGIN ON TUESDAY AND CONTINUE INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 348 PM EDT SUNDAY...FIRST LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS EXITED THE AREA...BUT NOT BEFORE PRODUCING LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.
STORMS FORMED WHERE INSTABILITY DEVELOPED AND DEEP LAYER SHEAR
INCREASED. NOW A SECOND LINE OF STORMS...CLOSER TO THE COLD FRONT
AND LARGER SCALE DYNAMIC SUPPORT HAS MOVED EAST OUT OF WESTERN NEW
YORK AND WILL IMPACT THE NORTH COUNTRY THROUGH EARLY THIS EVENING.
MID LEVEL COOLING IS LEADING TO ANOTHER ROUND OF DESTABILIZATION
AND DEEP LAYER SHEAR IS EVEN STRONGER THAN EARLIER TODAY. THUS
EXPECTING THE STORMS TO CONTINUE TO HAVE THE POTENTIAL TO BECOME
STRONG OR SEVERE. EVENTUALLY THIS THREAT WILL END LATER TONIGHT
AND STORMS WILL TAPER OFF TO JUST SHOWERS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 348 PM EDT SUNDAY...AREA REMAINS IN UPPER TROUGH ON MONDAY
AND THIS WILL ENHANCE THE POTENTIAL FOR MORE SHOWERS...ESPECIALLY
IN THE MOUNTAINS. COLD AIR ADVECTION WILL LEAD TO BELOW NORMAL
TEMPERATURES ON MONDAY AS WELL AS PLENTY OF CLOUD COVER. THE
SHOWERS WILL COME TO AN END MONDAY NIGHT AS UPPER TROUGH AXIS
MOVES OUT OF THE AREA AND HIGH PRESSURE BUILDS INTO THE REGION.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 348 PM EDT SUNDAY...NORTHWEST FLOW ALOFT DEVELOPS ON TUESDAY
AND HIGH PRESSURE BUILDS INTO THE AREA. EVENTUALLY THE FLOW ALOFT
WILL BACK TO THE WEST AND SOUTHWEST ON WEDNESDAY...BUT DRY WEATHER
WILL CONTINUE. A WARMING TREND WILL ALSO DEVELOPED BASED ON THIS
FLOW PATTERN CHANGE. AN UPPER LEVEL TROUGH WILL MOVE INTO THE AREA
ON THURSDAY AND BRING THE NEXT CHANCE OF SHOWERS AND STORMS TO THE
REGION. THIS SYSTEM WILL QUICKLY EXIT THE AREA AND HIGH PRESSURE
BUILDS IN FOR FRIDAY AND SATURDAY WITH DRY WEATHER EXPECTED. IT
WILL BE INTERESTING TO SEE HOW THINGS EVOLVE BUT THE FLOW PATTERN
APPEARS CONDUCIVE TO ALLOWING THE REMNANTS OF WHAT IS EXPECTED TO
BECOME HURRICANE IRENE TO MOVE INTO THE REGION ON SUNDAY...BUT
AGAIN THIS IS A VERY LONG WAY OFF. HAVE BROUGHT IN JUST A CHANCE
OF SHOWERS AND STORMS FOR SUNDAY AS A RESULT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...FIRST LINE OF STORMS WILL MOVE OUT OF VERMONT BETWEEN
200 PM AND 300 PM. SECOND AREA OF STORMS OVER WESTERN NEW YORK
WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT BETWEEN 300 PM AND
800 PM TONIGHT. EXPECT VFR CONDITIONS EXCEPT WHEN THE LINE OF
STORMS MOVES ACROSS THE AREA...THEN MVFR CONDITIONS WILL DEVELOP.
GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE WITH THE STORMS. A COLD
FRONT WILL MOVE ACROSS THE AREA AFTER 00Z AND WINDS WILL BECOME
MORE WEST AND NORTHWEST. THE THUNDERSTORMS WILL COME TO AN END
WITH LINGERING SHOWERS EXPECTED. HOWEVER...VFR CONDITIONS ARE
EXPECTED.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...VFR/MVFR CONDITIONS MONDAY AFTERNOON
AND NIGHT. VFR CONDITIONS TUESDAY THROUGH FRIDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...EVENSON
Hazardous weather outlook, Aug 21, 10:53 AM EDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1053 AM EDT SUN AUG 21 2011

NYZ028-034-035-VTZ001>012-016>019-221500-
EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1053 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THIS
AFTERNOON ACROSS VERMONT AND PARTS OF NORTHEAST NEW YORK. THE
ATMOSPHERE WILL CONTINUE TO BECOME UNSTABLE THIS AFTERNOON AND AS
A COLD FRONT APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED
TO DEVELOP. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO
PRODUCE STRONG AND DAMAGING WINDS...LARGE HAIL...VERY HEAVY
DOWNPOURS...AND FREQUENT LIGHTNING. WHILE THE THREAT OF SEVERE
WEATHER EXISTS OVER VERMONT AND NORTHEAST NEW YORK...THE GREATEST
AREA OF CONCERN DURING THE MIDDLE TO LATE AFTERNOON HOURS FOR
SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN VERMONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-029>031-087-221500-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-
1053 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS
MUCH OF THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS OF NEW
YORK THIS AFTERNOON. GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS...
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

EVENSON

In the hours before

Local storm report, Aug 21, 6:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
626 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     W PAWLET                43.35N  73.18W
08/21/2011                   RUTLAND            VT   TRAINED SPOTTER

            TREES DOWN IN WEST PAWLET

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV1100465

LOCONTO
Local storm report, Aug 21, 6:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
636 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 S FLETCHER            44.67N  72.91W
08/21/2011  E1.00 INCH       FRANKLIN           VT   PUBLIC

            QUARTER SIZE HAIL AT A BED AND BREAKFAST IN FLETCHER

&&

EVENT NUMBER BTV1100466

LOCONTO
Local storm report, Aug 21, 6:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
649 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     DANBY                   43.35N  73.00W
08/21/2011                   RUTLAND            VT   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM WEST PAWLET TO DANBY WITH
            REPORTS OF DAMAGE PER VT STATE POLICE

&&

EVENT NUMBER BTV1100467

LOCONTO
Local storm report, Aug 21, 6:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
652 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SOUTH WALLINGFORD       43.41N  72.99W
08/21/2011  E1.75 INCH       RUTLAND            VT   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED PER VT STATE POLICE

&&

EVENT NUMBER BTV1100468

LOCONTO
Local storm report, Aug 21, 6:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
653 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GRANVILLE               43.98N  72.85W
08/21/2011                   ADDISON            VT   PUBLIC

            TREES DOWN... NO POWER

&&

EVENT NUMBER BTV1100469

LOCONTO
Local storm report, Aug 21, 6:59 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
659 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BROOKFIELD              44.04N  72.60W
08/21/2011                   ORANGE             VT   PUBLIC

            TREES DOWN

&&

EVENT NUMBER BTV1100470

LOCONTO

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:17 AM EDTSpecial Weather StatementBTVChittenden, Franklin, Grand Isle58 min
Aug 21, 12:12 PM EDTSpecial Weather StatementBTVRutland, Windsor48 min
Aug 21, 12:14 PM EDTSpecial Weather StatementBTVFranklin, Lamoille, Orleans61 min
Aug 21, 12:58 PM EDTSpecial Weather StatementBTVAddison, Orange, Washington62 min
Aug 21, 1:01 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille, Orleans59 min
Aug 21, 1:23 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans, Washington82 min
Aug 21, 1:34 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Orange, Rutland, Washington, Windsor71 min
Aug 21, 3:01 PM EDTSpecial Weather StatementBTVEssex44 min
Aug 21, 4:17 PM EDTSpecial Weather StatementBTVAddison58 min
Aug 21, 4:26 PM EDTSevere Thunderstorm WarningBTVAddison64 min
Aug 21, 5:04 PM EDTFlash Flood WarningBTVAddison4 hr
Aug 21, 5:32 PM EDTSpecial Weather StatementBTVChittenden, Lamoille58 min
Aug 21, 5:48 PM EDTSpecial Weather StatementBTVAddison, Washington57 min
Aug 21, 5:58 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Washington, Windsor62 min
Aug 21, 5:59 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor61 min
Aug 21, 6:01 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille, Orleans36 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.